The C.A.M. Report
Complementary and Alternative Medicine: Fair, Balanced, and to the Point
  • About this web log

    This blog is intended as an objective and dispassionate source of information on the latest CAM research. Since my background is in pharmacy and allopathic medicine, I view all CAM as advancing through the development pipeline to eventually become integrated into mainstream medical practice. Some will succeed while others fail. But all are treated fairly here.

  • About the author

    John Russo, Jr., PharmD, is president of The MedCom Resource, Inc. Previously, he was senior vice president of medical communications at www.Vicus.com, a complementary and alternative medicine website.

  • Common sense considerations

    The material on this weblog is for informational purposes. It is not medical advice or counsel. Be smart, consult your health professional before using CAM.

  • Support this site

    If you found the information here helpful, please consider supporting this site.If you found the information here helpful, please consider supporting this site.

  • Recent Posts

  • Recent Comments

    The risk of thrombocytopenia with CAM

    When the number of platelets in the blood is low — thrombocytopenia — it’s more difficult for blood to clot. Early signs of thrombocytopenia include bruising, and bleeding from the nose or into the gastrointestinal tract.

    Researchers from the College of Medicine University of Oklahoma Health Sciences Center, in Oklahoma City reviewed interactions between platelets and CAM, herbals, nutritional supplements, foods, and beverages.

    First, the details.

    • 27 articles reported the occurrence of thrombocytopenia with 25 substances (other than quinine).

    And, the results.

    • 6 articles reported evidence that supported a cause and effect association between thrombocytopenia and the following substances.
      • Cow’s milk
      • Cranberry juice
      • Jui (Chinese herbal tea)
      • Lupinus termis bean
      • Tahini (pulped sesame seeds)
    • Other studies point to additional interactions. However, the association is less clear.

    The bottom line?

    The authors concluded that the risk of low platelet levels during treatment with CAM, herbals, nutritional supplements, foods, and beverages is rare.

    However, the appearance of bruising or bleeding in people taking any of the above substances should lead to a risk/benefit assessment of the treatment, and blood testing in order to rule out the presence of excessively low platelet levels.

    1/13/10 20:28 JR

    Leave a Comment

    You must be logged in to post a comment.